Alert archive / Utah / Wind Advisories in 2020

Wind Advisory 5, NWS Salt Lake City, UT

March 15, 2020

NWS Salt Lake City, UT issued this wind advisory at Mar 15, 2020, 3:34 AM MDT. It took effect at Mar 15, 2020, 6:00 AM MDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Mar 15, 2020, 3:34 AM MDT (09:34 UTC)
In effect from
Mar 15, 2020, 6:00 AM MDT
Expired
Mar 15, 2020, 7:57 PM MDT
In force
14 hr
Issued by
NWS Salt Lake City, UT

The text

As transmitted.

794 
WWUS75 KSLC 150934
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
334 AM MDT Sun Mar 15 2020

UTZ005-015-152200-
/O.NEW.KSLC.WI.Y.0005.200315T1200Z-200316T0400Z/
Great Salt Lake Desert and Mountains-West Central Utah-
Including the cities of Wendover, Delta, and Fillmore
334 AM MDT Sun Mar 15 2020

...WIND ADVISORY IN EFFECT UNTIL 10 PM MDT THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts approaching 50 mph
  expected.

* WHERE...Great Salt Lake Desert and Mountains and West Central 
  Utah.

* WHEN...Until 10 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 

* ADDITIONAL DETAILS...The strongest winds will occur along I-80
  and south through Juab and Millard counties. Hazardous travel
  conditions will exist due to strong cross winds along all west 
  to east routes through the advisory area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

UTZ003-152200-
/O.NEW.KSLC.WI.Y.0005.200315T1200Z-200316T0200Z/
Salt Lake and Tooele Valleys-
Including the city of Salt Lake City
334 AM MDT Sun Mar 15 2020

...WIND ADVISORY IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Salt Lake and Tooele Valleys.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 

* ADDITIONAL DETAILS...The strongest winds will start in the
  Tooele valley portion early this morning, then expand through
  the western half of the Salt Lake valley later this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
2 follow-up statements
593 
WWUS75 KSLC 152058
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
258 PM MDT Sun Mar 15 2020

UTZ005-015-160400-
/O.CON.KSLC.WI.Y.0005.000000T0000Z-200316T0400Z/
Great Salt Lake Desert and Mountains-West Central Utah-
Including the cities of Wendover, Delta, and Fillmore
258 PM MDT Sun Mar 15 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MDT THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts approaching 45 mph 
  expected.

* WHERE...Great Salt Lake Desert and Mountains and West Central 
  Utah.

* WHEN...Until 10 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.

* ADDITIONAL DETAILS...The strongest winds will occur along I- 
  80 and south through Juab and Millard counties. Hazardous 
  travel conditions will exist due to strong cross winds along 
  all west to east routes through the advisory area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

UTZ003-160200-
/O.CON.KSLC.WI.Y.0005.000000T0000Z-200316T0200Z/
Salt Lake and Tooele Valleys-
Including the city of Salt Lake City
258 PM MDT Sun Mar 15 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Salt Lake and Tooele Valleys.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
173 
WWUS75 KSLC 160157
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
757 PM MDT Sun Mar 15 2020

UTZ005-015-160300-
/O.CAN.KSLC.WI.Y.0005.000000T0000Z-200316T0400Z/
Great Salt Lake Desert and Mountains-West Central Utah-
757 PM MDT Sun Mar 15 2020

...WIND ADVISORY IS CANCELLED...

Winds have decreased across northwest and west-central Utah this 
evening. Therefore, the Wind Advisory is cancelled. Some areas 
will continue to see gusts near 30 mph through this evening.

$$

UTZ003-160300-
/O.CAN.KSLC.WI.Y.0005.000000T0000Z-200316T0200Z/
Salt Lake and Tooele Valleys-
757 PM MDT Sun Mar 15 2020

...WIND ADVISORY IS CANCELLED...

Winds have decreased across the Salt Lake and Tooele Valleys this
evening. Therefore, the Wind Advisory is cancelled. Some areas 
will continue to see gusts near 30 mph through this evening.

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Mar 14, 8:14 PM MDT, 7 hours 20 minutes earlier.

Area forecast discussion, Mar 14, 8:14 PM MDT, 7 hours 20 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
814 PM MDT Sat Mar 14 2020

.SYNOPSIS...
A storm system along the Pacific Northwest coast will generate a
strong and mild southerly flow across Utah through the weekend.
The storm will eject across Utah midweek, bringing the potential
for widespread precipitation.

&&

.DISCUSSION...
Cold front located across far northwest Utah will retreat
northward overnight as a warm front. This will remove the focus
for convection, supporting a downward trend in coverage. Gusty
south winds will prevail overnight as the broad closed low slowly
churns southward along the West Coast.

&&

.PREVIOUS DISCUSSION...
An upper low remains off the PacNW coast this afternoon, having
moved little since this morning. Downstream of this low, Utah
remains under a moderate to strong southwesterly flow aloft. These
winds, coupled with a favorable SSE MSLP gradient, have continued
to bring gusty winds to much of the area, but northern and
western Utah in particular. Given the fairly well-mixed airmass,
temperatures are running close to climo or a few degrees above
across most areas except the far south. A weak boundary remains in
place across far northwest Utah through southeast Idaho as weak
disturbances continue to eject out of the low. This has resulted
in ongoing showers with embedded thunderstorms continuing to drift
across northwest Utah and along the Idaho border. Elsewhere,
lingering moisture and some weak instability has contributed to a
few showers near the terrain and across southern Utah. Most of
these showers will decrease late tonight, even if they do not
completely end.

The low center will drift southward to the NorCal coast late tonight
into tomorrow. Weak disturbances will continue to eject across
northwest Utah tomorrow which will contribute to a few showers once
again, otherwise the airmass will trend a bit drier and warmer.
Winds will remain gusty tomorrow, similar to or a bit weaker than
they were today.

The low will slowly continue south along the California coast Monday
as it becomes increasingly cut off from the mean flow. Winds will
trend weaker, and the absence of any clear shortwave disturbances at
this time suggests that Monday will be a relatively quiet day with
above normal temperatures across most of the area.

An evolving and complex storm system progged to impact Utah by
mid-week, will keep the weather unsettled across much of Utah with
showers and isolated thunderstorms possible across southern Utah.

A very complex scenario is beginning to unfold as both long range
models have gravitated toward a double barrel low pattern forming
across the western CONUS. H5 height cluster analysis has begun to
show this possible scenario unfolding between day 4 and day 5
(Wednesday and Thursday), with day 6 showing a retrograding area of
low pressure moving back into the Pacific. With increasing
confidence of this scenario looking likely, the long term forecast
will focus on the expected weather across Utah under the influence
of this double barrel low pattern.

A deepening, single closed low off the California coast will
strengthen the ongoing southwesterly flow across Utah as this area
of low pressure wobbles slowly to the SSE. This low pressure center
will begin to elongate and begin its evolution into a double barrel
low pressure system Tuesday through Wednesday. A baroclinic zone and
surface boundary will develop across east central Nevada and slowly
slide east toward western Utah, where PoPs will be the highest on
Tuesday, with lower PoPs across the mountain ranges to account for
some orographic influenced rain/snow showers. Temperatures ahead of
this system will be warm with temperatures in the 60s for much of
Utah.

Going forward from Wednesday and beyond, the complex pattern and how
each of the low pressure areas evolve and what track they take will
greatly influence precipitation chances and amounts across Utah.
Consensus show the southern low weakening as it dives south into
southern California Wednesday evening. The aforementioned baroclinic
zone/surface boundary will be the focus for precipitation chances
even with the zone become sheared and stretched apart. With a north-
south boundary and modest southerly flow, a narrow band of
precipitation will setup somewhere across central Utah. Some
embedded convection within this zone will bring the chance for
localized heavy downpours. Areas of most concern will be across
southern Utah in areas that picked up some decent rainfall amounts
with this last event.

As the southern piece of energy weakens, the northern low is shown
to begin retrograded away from Utah and transitioning the flow aloft
into a more zonal flow orientation with weak shortwaves passing
through. PoP chances will remain in the forecast Thursday and
Friday, but the exact details will be ironed out as we get a better
handling of this complex system as more model runs become
available.

&&

.AVIATION...
Gusty south winds will continue overnight at the KSLC terminal,
albeit decreased from the past afternoon. Periods of mid clouds
will prevail. Winds will ramp back up during the mid to late
morning Sunday.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

PUBLIC...10/Cheng/Woodward
AVIATION...10

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Mar 14, 5:43 AM MDT, 21 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
543 AM MDT Sat Mar 14 2020

UTZ001>016-019>021-517-518-WYZ021-151200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
543 AM MDT Sat Mar 14 2020

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Lingering light showers are expected across extreme southwest
Utah through this evening. Showers will also develop near the
Idaho border along a stalled front late this afternoon through
the overnight hours.

Gusty south winds ahead of a storm system along the west coast
will persist across the western and northern portion of the
outlook through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The next storm system moving south along the west coast through
early in the week will produce gusty southerly winds across
most of the outlook area through at least Monday night.

This storm system will turn east and begin to impact Utah with
valley rain and mountain snow Tuesday. The rain and snow will
become widespread midweek, with significant accumulations expected
at the higher elevations. Lowering snow levels will bring snow,
or a rain and snow mix to the higher valleys by Wednesday or
Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Nearby

Wind Advisories in Utah, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.